[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.195.49. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1964

The Ototoxicity of Chloroquine Phosphate

Author Affiliations

CHICAGO
From the Section of Otolaryngology of The University of Chicago.

Arch Otolaryngol. 1964;80(4):407-412. doi:10.1001/archotol.1964.00750040419009
Abstract

In the past 20 years or so there has been a revival of interest in the causes of acquired congenital perceptive nerve deafness. Gregg1 in 1941 reported the occurrence of cataract in the children of women who had rubella during the first trimester. It was not until a few years later, however, that it became apparent that deafness was the most important sequela.2 The increase in knowledge of the other forms of acquired perceptive deafness in more recent times has enabled us to diagnose (and sometimes prevent) cases that would have previously remained obscure or ascribed to hereditary factors. At present some of the known causes include maternal rubella, erythroblastosis fetalis, birth trauma, and the ototoxic drugs.

These ototoxic drugs are many, and the list is growing. Perhaps the most important group at present, in view of their widespread use, are the ototoxic antibiotics, including streptomycin, dihydrostreptomycin, kanamycin,

×